South Dakota, 2012

High Wind in South Dakota, April 15, 2012

April 15, 2012 · NWS FSD · 11 events in 11 counties and zones

Very strong northerly winds affected southeast South Dakota during the evening of April 15th. Winds gusted to over 60 mph in parts of the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Very strong northerly winds affected southeast South Dakota during the evening of April 15th. Winds gusted to over 60 mph in parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 2:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 15, 2:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SUN APR 15 2012

.DISCUSSION.../ISSUED AT 300 PM CDT/

LOW CENTER TRACKING JUST W OF KSUX WITH INVERTED TROUGH/FRONT
EXTENDING NORTHEAST WILL MOVE EAST OUT OF AREA LATER THIS EVENING.
WEST OF SYSTEM NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO AFFECT THE AREA. BRIEF SMALL HAIL POSSIBLE IN STORMS NOT
TOO FAR WEST OF SYSTEM. OTHERWISE SHOWERS WILL CONTINUE TO SPREAD
EAST DURING THE EVENING...MOST NUMEROUS NORTH AND WITH COVERAGE
STARTING TO DECREASE TOWARD MIDNIGHT EVEN AS IT ALSO STARTS TO MOVE
NORTHEAST OF AREA. WILL END ALL SHOWERS LATE TONIGHT. STILL TIME FOR
SEVERE STORMS TO DEVELOP IN NORTHWEST IA AND FAR SOUTHEAST PART OF
SOUTHWEST MN AS VERY STRONG UPPER SYSTEM CATCHES UP WITH DRYLINE
SEEN IN VISUAL SATELLITE AS OVER WESTERN PART OF NORTHWEST IOWA.
THIS WOULD BE FOR LATE THIS AFTERNOON. VERY STRONG SOUTHERLY WINDS
DEVELOPED AS EXPECTED OVER OUR FAR SOUTHEAST CORNER IN NORTHWEST IA
AND WILL CONTINUE WIND ADVISORY THERE UNTIL 01Z/8PM. WIND ADVISORY
FOR THE VERY STRONG NORTHWEST WINDS WILL BE EXPANDED TO COVER THE
EASTERN PART OF AREA. STARTING AND ENDING TIMES WILL BE IN A WEST TO
EAST STEPPINGSTONE FASHION...S WINDS FAR WEST WILL EB DECREASING
TONIGHT AS THE WINDS FAR EAST PICK UP...WILL END THE LAST ADVISORY
IN THE FAR EAST AT 09Z/4 AM CDT. WITH SYSTEM MOVING EAST AND
PRESSURES RISING SO QUICKLY LATER ON THOSE WINDS SHOULD HAVE LITTLE
TROUBLE PICKING UP TO ADVISORY LEVELS. TEMPERATURES WILL COOL TO A
LITTLE BELOW MET GUIDANCE LEVELS THOUGH AM RAISING LOWS A TAD OVER
WHAT WE HAD BEFORE FOR WIND FACTOR. FOR SKIES...CLOUDS WILL START TO
DECREASE FROM THE WETS LATE TONIGHT AS SHOWERS ABATE...BECOMING
PARTLY CLOUDY WEST LATE AS APPROACHING SECONDARY AREA OF MID LEVEL
MOISTURE KEEPS SKIES FROM GOING CLEAR. / WILLIAMS

THE UPPER LOW SHOULD EXIT THE AREA BY 12Z MONDAY...WITH CLOUD COVER
GRADUALLY BREAKING UP DURING THE LATE MORNING AND AFTERNOON. STRONG
NORTHWEST WINDS AND RESULTANT COLD AIR ADVECTION WILL ALSO GRADUALLY
DECREASE...ALLOWING FOR A LITTLE MORE HEATING THAN SOME OF THE MODEL
GUIDANCES SUGGEST. NUDGED TEMPERATURES A TOUCH ABOVE THE BLENDED
GUIDANCES...AND TRENDED MORE TOWARDS THE RAW ECMWF TEMPERATURES.
KEPT A LOW CHANCE OF SHOWERS ACROSS THE SOUTHWEST ON MONDAY
AFTERNOON WITH AN UPPER WAVE MOVING THROUGH EASTERN SOUTH DAKOTA...
BUT LEFT PRECIPITATION AMOUNTS LOW AS ANY SHOWERS SHOULD BE LIGHT
AND WIDELY SCATTERED.

ON TUESDAY...SOUTHERLY FLOW WILL RETURN TO THE REGION WITH DECENT
MIXING TO AROUND 850 MB AND TEMPERATURES AT THAT LEVEL RANGING FROM
6 TO 12 DEGREES CELSIUS. WARM AIR ADVECTION AND SOME SUBTLE ELEVATED
CONVERGENCE ALONG THE NEBRASKA/IOWA BORDER COULD BE A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT ON TUESDAY EVENING...WHICH WILL
INCREASE IN COVERAGE AND SPREAD NORTHWARD WITH A STRENGTHENING LOW
LEVEL JET ACROSS WESTERN IOWA AND INTO SOUTHWEST MINNESOTA. AN UPPER
WAVE WILL DIP INTO EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA AFTER
06Z MONDAY...WHICH COULD PROLONG THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE NIGHT. A BROAD AREA OF PRECIPITATION WILL ALSO SPREAD
ALONG THE WARM FRONT...BUT SHOULD STAY PRIMARILY NORTH OF THE
FORECAST AREA. STORMS WILL PUSH EAST DURING THE MORNING... ENDING
SOMETIME AROUND NOON ON WEDNESDAY. /LAFLIN

FOR THE EXTENDED...ANOTHER WAVE WILL BRING A THREAT OF SHOWERS
THURSDAY INTO FRIDAY ALONG WITH THE COOLER TEMPERATURES BEHIND
WEDNESDAY SYSTEM. WARMING NEXT WEEKEND MAY BE ACCOMPANIED BY A FEW
THUNDERSTORMS SATURDAY BUT WX SHOULD BE DRY BY SUNDAY WITH DRY WX
LIKELY CONTINUING BEYOND PERIOD INTO EARLY THE FOLLOWING WEEK.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/

CEILINGS 1 TO 3K FEET WILL BE GENERAL OVER SOUTHEAST SD AND
SOUTHWEST MN THROUGH 06Z WITH AREAS OF CEILINGS BELOW 1K FEET AND
VISIBILITIES 3-5SM IN NUMEROUS SHOWERS. ISOLATED THUNDERSTORMS THESE
AREAS MAINLY THROUGH 02Z. FROM 06Z TO 12Z SHOWERS WILL END FROM THE
WEST. FROM 08Z TO 18Z CEILINGS WILL SLOWLY IMPROVE TO VFR OR
UNLIMITED WITH THIS IMPROVEMENT A FEW HOURS BEHIND ENDING OF
SHOWERS. OVER NORTHWEST IA HIGHLY VARIABLE CONDITIONS THROUGH 03Z
WITH VFR VARIABLE TO LOCAL IFR IN POTENTIALLY STRONG CONVECTION.
AFTER 03Z CEILINGS 1-3K FEET WILL BECOME GENERAL OVER NORTHWEST IA
WITH LOCAL VISIBILITIES 3-5SM IN SHOWERS. IMPROVEMENT TO VFR OVER
NORTHWEST IA 12Z-18Z. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY FOR
     IAZ001>003-012>014-020>022-031-032.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ003-013-014-
     021-022-031-032.

MN...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY
     FOR MNZ072-080-081-089-090.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     MNZ097-098.

     WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR MNZ071.

NE...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY FOR
     NEZ014.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     NEZ013.

SD...     WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY
     FOR SDZ071.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR
     SDZ062-066-067-069-070.

     WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ038-050-052-
     053-057>059-063-064.

     WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR SDZ039-040-054>056-060-
     061-065-068.

&&
Hazardous weather outlook, Apr 15, 3:29 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SUN APR 15 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
429 PM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS OVER NORTHWEST IOWA AND SOUTHWEST
MINNESOTA MAY BE SEVERE INTO EARLY THIS EVENING...WITH A RISK OF
TORNADOES AND LARGE HAIL. MORE SPOTTY THUNDERSTORMS OVER
SOUTHEAST SOUTH DAKOTA ARE NOT EXPECTED TO BE SEVERE...AND SHOULD
DECREASE TO SHOWERS DURING THE EVENING.

WIND AND FOG...
VERY STRONG SOUTHERLY WINDS WILL CONTINUE IN PART OF NORTHWEST
IOWA UNTIL SUNSET. VERY STRONG NORTHWEST WINDS SPREADING ACROSS
SOUTHEAST SOUTH DAKOTA THROUGH EARLY EVENING WILL ALSO SPREAD
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATER IN THE EVENING.
THIS MEANS THAT ALL OF THE AREA WILL EXPERIENCE VERY STRONG WINDS
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AND TUESDAY
NIGHT BUT ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH EARLY THIS EVENING IN
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Apr 15, 11:17 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             2 N ARTESIAN            44.04N 97.92W
04/15/2012  E1.00 INCH       SANBORN            SD   PUBLIC

            MOSTLY DIME SIZE BUT A FEW AS BIG AS QUARTERS

&&

LAFLIN
Special weather statement, Apr 15, 2:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT SUN APR 15 2012

SDZ053-059-060-064-065-068-152130-
SANBORN-DAVISON-HANSON-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...WOONSOCKET...MITCHELL...ALEXANDRIA...
EMERY...ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...
TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR
329 PM CDT SUN APR 15 2012

...SPECIAL WEATHER STATEMENT...
DURING THE LATE AFTERNOON HOURS...THUNDERSTORMS CONTINUE TO MOVE
NORTHWARD THAT ARE PRODUCING FUNNEL CLOUDS. IT IS QUITE POSSIBLE
THAT SOME FUNNELS MAY TOUCH THE GROUND BRIEFLY PRODUCING BRIEF
TORNADIC TOUCHDOWNS. BE ALERT FOR CHANGING WEATHER CONDITIONS AS
SHORT LIVED...NON SUPERCELL TORNADOES ARE EXTREMELY DIFFICULT TO
DETECT WITH ADVANCED NOTICE.
Local storm report, Apr 15, 3:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 N GHENT               44.54N 95.89W
04/15/2012  M1.00 INCH       LYON               MN   TRAINED SPOTTER

&&

KHANKO
Local storm report, Apr 15, 3:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          5 N GHENT               44.59N 95.89W
04/15/2012                   LYON               MN   TRAINED SPOTTER

            TORNADO ON GROUND. SPOTTER 3 MILES NORTH OF GHENT LOOKING
            NORTH.

&&

JM
Special weather statement, Apr 15, 3:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SUN APR 15 2012

SDZ053-054-059-060-152245-
SANBORN-MINER-DAVISON-HANSON-
INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MITCHELL...
ALEXANDRIA...EMERY
436 PM CDT SUN APR 15 2012

...SPECIAL WEATHER STATEMENT...
DURING THE LATE AFTERNOON HOURS...THUNDERSTORMS CONTINUE TO MOVE
NORTHWARD THAT ARE PRODUCING FUNNEL CLOUDS ACROSS PARTS OF SOUTHEAST
AND EAST CENTRAL SOUTH DAKOTA. CURRENTLY...FUNNELS ARE BEING
REPORTED ALONG THE I 90 CORRIDOR BETWEEN SPENCER SOUTH DAKOTA AND
MITCHELL...AND THIS ACTIVITY WILL LIKELY MOVE NORTHWARD. IT IS
QUITE POSSIBLE THAT SOME FUNNELS MAY TOUCH THE GROUND BRIEFLY
PRODUCING BRIEF TORNADIC TOUCHDOWNS. BE ALERT FOR CHANGING WEATHER
CONDITIONS AS SHORT LIVED...NON SUPERCELL TORNADOES ARE EXTREMELY
DIFFICULT TO DETECT WITH ADVANCED NOTICE.
Local storm report, Apr 15, 3:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          2 N SANTEE              42.87N 97.85W
04/15/2012                   BON HOMME          SD   TRAINED SPOTTER

            ROPE TORNADO CROSSING THE RIVER

&&

LAFLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Beadle

When
April 15, 4:00 PM CST to 9:00 PM CST
Where
Beadle forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Strong north winds affected the area during the late afternoon and early evening. A large outbuilding was destroyed near the western edge of Hitchcock, and a power pole in standing water was snapped off 4 1/2 miles east of Hitchcock.

High Wind, Brule

When
April 15, 4:00 PM CST to 9:00 PM CST
Where
Brule forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Strong north winds affected the area during the late afternoon and early evening. A gust of 63 mph was measured at Chamberlain.

High Wind, Jerauld

When
April 15, 4:15 PM CST to 9:00 PM CST
Where
Jerauld forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Strong north winds affected the area during the late afternoon and early evening. A gust of 66 mph was measured 2 miles southeast of Wessington Springs.

High Wind, Gregory

When
April 15, 4:15 PM CST to 9:00 PM CST
Where
Gregory forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Strong north winds affected the area during the late afternoon and early evening. A gust of 58 mph was measured 1 mile east southeast of Gregory.

High Wind, Aurora

When
April 15, 4:15 PM CST to 9:00 PM CST
Where
Aurora forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Strong north winds affected the area during the late afternoon and early evening. Gusts were estimated at 60 mph.

High Wind, Charles Mix

When
April 15, 4:15 PM CST to 9:00 PM CST
Where
Charles Mix forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Strong north winds affected the area during the late afternoon and early evening. A gust to 61 mph was measured 14 miles west of Platte.

High Wind, Davison

When
April 15, 7:00 PM CST to 10:00 PM CST
Where
Davison forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Strong north winds affected the area during the evening. A gust to 61 mph was measured at Mitchell airport.

High Wind, Kingsbury

When
April 15, 7:00 PM CST to 11:00 PM CST
Where
Kingsbury forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Strong north winds affected the area during the evening. Gusts were estimated at 60 mph.

High Wind, Bon Homme

When
April 15, 7:00 PM CST to 11:00 PM CST
Where
Bon Homme forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Strong north winds affected the area during the evening. Gusts were estimated at 60 mph.

High Wind, Yankton

When
April 15, 7:00 PM CST to 11:00 PM CST
Where
Yankton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Strong north winds affected the area during the evening. Gusts were estimated at 60 mph.

High Wind, Clay

When
April 15, 7:00 PM CST to 11:00 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Strong north winds affected the area during the evening. Gusts were estimated at 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378236, 378242, 378241, 378243, 378244, 378245, 378246, 378247, 378248, 378249, 378250.